Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Lincoln, IL

February 20, 2014Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 20, 2014, 6:01 PM CST for Clark County, Edgar County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2014, 6:01 PM CST (00:01 UTC)
Expired
Feb 20, 2014, 6:15 PM CST
In force
14 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 4:45 PM CSTTornado WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS53 KILX 210001
SVRILX
ILC023-045-210015-
/O.NEW.KILX.SV.W.0007.140221T0001Z-140221T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
601 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 615 PM CST

* AT 559 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLIVER...AND
  MOVING NORTHEAST AT 80 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  VERMILION.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 144 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3937 8770 3963 8778 3971 8753 3964 8752
      3945 8753
TIME...MOT...LOC 0001Z 226DEG 69KT 3953 8759

HAIL...<.75IN
WIND...70MPH

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:46 PM CST, 15 minutes earlier.

Area forecast discussion, Feb 20, 5:46 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
546 PM CST Thu Feb 20 2014

.DISCUSSION...
ISSUED 320 PM CST Thu Feb 20 2014

Short term issues revolve around a rapidly deepening low pressure
system passing across far NW IL this afternoon, with a cold front
racing across IL and into Indiana by 7 pm. Severe weather
potential will progress east along and south of the warm front.
Areas of very dense fog should dissipate behind the cold front as
well.

Very strong winds will develop as pressure rises reach 12mb per 3
hours. Wind speeds of 30-40 mph and gusts over 55 mph will develop
shortly after the cold front passes. Flooding is already occurring
across Knox and Stark counties where 2-2.5" of rain already fell
earlier today. More rain from the line of thunderstorms could
aggravate the flooding.

Beyond the very busy short term, we have various short waves
expected to move across IL between Friday night and Monday night.
With the colder air also arriving this weekend, most of any
precipitation that does develop should fall as snow. The models
are producing widely varying solutions as to amount and coverage
of any precip during that time, but we wanted to at least
acknowledge the potential for precip due to at least 2 models
showing some precipitation produced by each wave.

SHORT TERM...Tonight through Sunday.

A line of storms will race across IL just ahead of the cold front.
Forward motion of the storms is being measured at 60 mph, with a
low level jet of 70 kts just above the LCL. Storms are moving from
to the N-NE towards areas with snow cover and more stable air near
the ground. We expect to see localized damaging winds from the
storm gust fronts in areas along and south of the warm front,
which generally extends from Galesburg to Bloomington at this
point. Isolated tornadoes could develop as wind shear rapidly
increases just ahead of the cold front.

As storms move farther north over snow covered areas, storms should
begin to lose the ability to blast damaging winds through the
stable low level airmass to the ground. The severe thunderstorm
watch goes until 6 pm for out SW counties, but an additional watch
will likely be needed farther east and south of the warm front as
the cold front moves across IL.

Dense fog has caused travel hazards for areas north of Rushville
to Lincoln to Bloomington, and a dense fog advisory will go
through 6 pm.

Shortly behind the cold front, very strong pressure rises will
produce very strong winds for several hours, with the strongest
gusts possibly as high as 60 mph in the first 3-4 hours behind the
front. Pressure rises diminish somewhat later this evening, but
sustained winds will likely remain around 30 mph gusting to 40 mph
at times until midnight. We may be able to remove some of the
wind warning headline a little before 3 am as conditions warrant.

A band of light rain or snow may move into our west-northwestern
counties this evening through just after midnight, but little to
no snow accumulation is expected.

The axis of coldest air behind the cold front will pass across our
forecast area around 12z/6am Friday morning. Clouds will begin to
clear out of our SW areas around that time, but lows should still
remain in the mid 20s north and upper 20 south. Warming occurs
through the day on Friday, as 850mb temps climb from -8C or -9C at 6
am to zero to -2C at 6 pm. West-southwest winds will remain brisk
and help to push high temps into the 40s across the board.

The first shortwave that could produce some light snow is forecast
to arrive Friday night. The GFS and Canadian have been
consistently showing that feature and a dusting to a half inch of
snow across the northern counties. The 12z Canadian did back off a
little on the QPF, but the 12z ECMWF has started pointing towards
forcing for precip during that time over that area as well.

The airmass cools down for Saturday, as high pressure builds into
IL from the NW. The GFS and Canadian once again team up on a
shortwave for Sunday, producing 0.5" to 1" of snow across our W
and N counties. The NAM indicates some snow for our southeastern
counties Sunday afternoon, while the ECMWF is not resolving that
feature as well.

More noticeably cooler highs are forecast for Sunday as readings
top out about 10-12F degrees colder than Saturday.

LONG TERM...Monday through Thursday.

The third shortwave is projected to arrive later Monday morning or
Monday afternoon. There is some agreement on this by the GFS,
Canadian, and ECMWF. With 3 models in general agreement, we
increased PoPs into the chance category across the north, for
another 0.5 to 1" of snow through early Monday evening.

A stronger push of cold air will arrive behind that wave, as 850mb
temps drop to -16C to -18C by Tuesday evening. Lows should reach
into the single digits above zero north of Peoria to Bloomington
Tues night, with single digits N of I-70 Wed night. The coldest
highs this week look to be on Thursday as readings remain in the
teens north of a line from Rushville to Champaign.

Light snow may return late next Thursday afternoon and Thursday
night as yet another shortwave pushes into the area.

&&

.AVIATION...
ISSUED 546 PM CST Thu Feb 20 2014

Line of convection has cleared the KILX terminals early this
evening. Behind the convection, skies will partially clear for a
brief period before MVFR ceilings further west over western
Illinois and Missouri spread across the area. These clouds will be
short-lived however, with skies once again clearing from west to
east later this evening. The only exception will be KPIA where
clouds associated with low pressure over eastern Iowa will persist
a bit longer. Skies will become mostly clear across the board
overnight through Friday. Winds will be the primary aviation
concern. W/SW winds will gust to between 35 and 40kt this evening,
then will veer to the W and decrease slightly later tonight.
Forecast soundings and numeric guidance suggest strong westerly
winds will continue to gust to between 25 and 30kt through Friday
afternoon.

Barnes
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 3 AM CST Friday FOR ILZ056-061>063-066>068-
071>073.

HIGH WIND WARNING until 3 AM CST Friday FOR ILZ027>031-036>038-
040>055-057.

&&
Hazardous weather outlook, Feb 20, 5:24 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CST THU FEB 20 2014

ILZ027>031-036>038-040>043-047>053-211200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
524 PM CST THU FEB 20 2014

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

STRONG WESTERLY WINDS WILL OVERSPREAD THE AREA THIS EVENING. WINDS
WILL INCREASE INTO THE 35 TO 40 MPH RANGE...WITH GUSTS POTENTIALLY
REACHING 55 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING IS EXPECTED TO DEVELOP ALONG THE SPOON RIVER OVER THE
NEXT COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054-055-057-211200-
CHAMPAIGN-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
524 PM CST THU FEB 20 2014

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ACCOMPANY A COLD
FRONT EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE
LIKELY. ISOLATED TORNADOES WILL BE POSSIBLE. EXCESSIVE RAINFALL
RATES ASSOCIATED WITH THE STORMS MAY LEAD TO LOCALIZED FLOODING.

ONCE THE COLD FRONT PASSES...VERY STRONG WESTERLY WINDS WILL DEVELOP
THIS EVENING. WINDS WILL INCREASE INTO THE 35 TO 40 MPH RANGE...WITH
GUSTS POTENTIALLY REACHING 55 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 7 PM.

ILZ056-061>063-066>068-071>073-211200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
RICHLAND-SHELBY-
524 PM CST THU FEB 20 2014

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ACCOMPANY A COLD
FRONT EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE
LIKELY. ISOLATED TORNADOES WILL BE POSSIBLE. EXCESSIVE RAINFALL
RATES ASSOCIATED WITH THE STORMS MAY LEAD TO LOCALIZED FLOODING.

ONCE THE COLD FRONT PASSES...VERY STRONG WESTERLY WINDS WILL DEVELOP
THIS EVENING. WINDS WILL INCREASE INTO THE 30 TO 35 MPH RANGE...WITH
GUSTS POTENTIALLY REACHING 45 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR RIVER FLOODING IS EXPECTED TO DEVELOP ALONG THE LITTLE
WABASH...EMBARRAS...AND WABASH RIVERS OVER THE NEXT COUPLE OF
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 7 PM.

BARNES

In the hours before

Local storm report, Feb 20, 5:09 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     MATTOON                 39.48N 88.37W
02/20/2014  E65 MPH          COLES              IL   EMERGENCY MNGR

            INTERSECTION OF 43RD AND WESTERN

0505 PM     HAIL             MATTOON                 39.48N 88.37W
02/20/2014  M0.50 INCH       COLES              IL   EMERGENCY MNGR

            AT 43RD AND WESTERN

&&

25
Local storm report, Feb 20, 5:23 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          4 N TOWER HILL          39.44N 88.96W
02/20/2014                   SHELBY             IL   EMERGENCY MNGR

            DAMAGE TO A HOUSE AND OUTBUILDINGS

0422 PM     TORNADO          2 E PANA                39.39N 89.04W
02/20/2014                   CHRISTIAN          IL   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN. ATTACHED GARAGE DESTROYED. SEVERAL
            OUTBUILDINGS DESTROYED.

&&

25
Local storm report, Feb 20, 5:24 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          3 E MECHANICSBURG       39.81N 89.34W
02/20/2014                   SANGAMON           IL   EMERGENCY MNGR

            2 OUTBUILDINGS DESTROYED AND 5 DAMAGED. MINOR DAMAGE TO
            HOUSE. NO INJURIES. CAMPER BLOWN OVER. SEVERAL POWER
            POLES SNAPPED. CORRECTED LOCATION AND DAMAGE.

&&

25
Local storm report, Feb 20, 5:29 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TORNADO          2 E SHUMWAY             39.18N 88.62W
02/20/2014                   EFFINGHAM          IL   PUBLIC

            TORNADO CROSSED ROUTE 32 NEAR SHUMWAY. NUMEROUS POWER
            POLES SNAPPED.

&&

25
Local storm report, Feb 20, 5:38 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TORNADO          3 W SHUMWAY             39.18N 88.71W
02/20/2014                   EFFINGHAM          IL   PUBLIC

            TORNADO CROSSED ROUTE 33 NEAR SHUMWAY. NUMEROUS POWER
            POLES SNAPPED. CORRECTED LOCATION AND TIME.

&&

25
Local storm report, Feb 20, 6:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
02/20/2014  M64 MPH          SANGAMON           IL   ASOS

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:05 PM CSTAreal Flood WarningILXMason, Menard, Tazewell4 hr
Feb 20, 6:28 PM CSTAreal Flood WarningILXMcLean, Woodford6 hr
Feb 20, 8:56 PM CSTAreal Flood WarningILXSangamon17 hr
Feb 20, 9:28 PM CSTAreal Flood WarningILXLogan6 hr
Feb 20, 9:44 PM CSTAreal Flood WarningILXTazewell6 hr
Feb 20, 9:50 PM CSTRiver Flood WarningILXCass, Mason4 days
Feb 20, 10:02 PM CSTAreal Flood WarningILXMason, Menard, Tazewell15 hr
Feb 20, 10:48 PM CSTAreal Flood WarningILXDeWitt, Macon, Moultrie, Piatt, Shelby15 hr
Feb 20, 11:04 PM CSTAreal Flood WarningILXChampaign, Coles, Douglas, Edgar, Vermilion15 hr
Feb 21, 12:34 AM CSTAreal Flood WarningILXMcLean, Woodford12 hr
Feb 21, 3:35 AM CSTAreal Flood WarningILXLogan9 hr
Feb 21, 3:40 AM CSTAreal Flood WarningILXTazewell9 hr
Feb 21, 7:04 AM CSTRiver Flood WarningILXPiatt5 days
Feb 21, 10:15 AM CSTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler16 days
Feb 21, 11:41 AM CSTRiver Flood WarningILXVermilion39 hr
Feb 21, 11:42 AM CSTRiver Flood WarningILXLawrence7 days
Feb 21, 11:59 AM CSTRiver Flood WarningILXCass, Fulton, Mason15 days
Feb 21, 12:25 PM CSTAreal Flood AdvisoryILXMcLean, Peoria, Tazewell, Woodford79 days
Feb 21, 12:31 PM CSTAreal Flood AdvisoryILXChampaign, Coles, DeWitt, Douglas, Edgar, Logan and 10 more51 hr
Feb 21, 1:21 PM CSTRiver Flood WarningILXMcLean, Tazewell, Woodford23 hr
Feb 21, 5:12 PM CSTRiver Flood WarningILXFulton4 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.